Wednesday, July 21, 2010

Akathisia - so that's what it was!

When Chris was home after his first three month stint in the hospital, and while he was enrolled at the day program, he would pace our small apartment constantly. Round and round he went, round the dining room table, then into the living room, then back out to the dining room, round and round and round. Sit down, we would yell, but he couldn't sit down. He was extremely agitated. His eyes also sort of rolled back into his head, giving him that "zombie" look. Chris was on the antidepressant Effexor as well as the antipsychotic Respirdal at that time.

There's the gold standard where doctors, patients and family members know and share what is going on,

From the Family Dysfunction and Mental Health blog
But yes, antidepressants per se can indeed cause increased suicidal ideation, suicidal behavior, and completed suicides. However, I believe this only happens in three very specific situations, all of which can be managed by a competent psychiatrist.

The first situation is when a patient develops a side effect known as akisthesia (sic), which is extreme agitation in which a patient can barely sit still. Milder agitation can also be a side effect. Studies clearly show that a mix of depression and anxiety greatly increases the risk for suicide. The psychiatrist can warn patients about this side effect and tell them to call the doctor if it develops. Tranquilizers usually take care of this problem, but some patients must be switched to a different antidepressant, which may or may not cause that particular side effect.


and then there is the reality:

We just put up with the pacing. Now I find out that there is name to it, "akathesia" and that a competent psychiatrist can manage this. We put up with it because we just figured it was part of the diagnosis. Chris ended up back in the hospital after one month at the day program while they switched his meds. Seems now that all they really needed to do was to get him off the Effexor.

The popping and whistling sounds that Chris made went on much longer. Again, Ian and I figured it was just part of the weird territory of psychosis that we had wandered into. Surely, we figured, Chris was popping and whistling at the day program, and if it was okay with the doctors then it was okay with us. I think this may have been a symptom of tardive dyskinesia, but what do I know? Eventually, he just stopped popping and whistling.

8 comments:

  1. Pacing, panting like a dog, right arm flicking out, foot tapping, etc.
    My hand on my daughter's knee or holding her hand. I felt the trembling under my palm when I read your post.
    Where were the competent psychiatrists?
    The first time I saw my daughter's arm shoot out, I was standing with the nurses at the Austen Riggs Center, a hospital for treatment resistant patients, in Stcockbridge, MA. They told me not to worry, they were giving her Cogentin for that. "It should go away." They dosed her with a heavy-duty cocktail of psych drugs and sent us out the door to do some errands. Later that night at the hotel, I looked up Cogentin and backtracked to Haldol and Seroquel and nearly threw up. The next day at lunch at a nice place in Lennox, MA, my daughter sat across from me with her knee bouncing and her right arm flying out into space with tears in her eyes and ask, "What is happening to me?".
    Three months later she fled the treatment center and clawed her way out of the drug fog the "competent psychiatrists" had put her in.

    ReplyDelete
  2. Abilify is actually notorious for causing akathisia too...he was struck with a double whammy...

    in general the neuroleptics are actually cause akathisia more than the antidepressants with Ability among the neuroleptics being particularly notorious as I said above.

    yeah, those docs make us work pretty damn hard doing their jobs...

    of course when we do their jobs better than they do we figure out it's best to move on the heck out of their hands...

    Gianna

    ReplyDelete
  3. Oops, after reading your comment about Abilify, it dawned on me that Chris was actually on Respirdal at the time, so I went back into my blog post and changed it. I think all the drugs do is provoke endless symptoms. Why, of why can't they just put people on them during the time of immediate crisis? I didn't mention the drooling . . .

    ReplyDelete
  4. They shouldn't even put people on this poison during the time of immediate crisis. Unless someone asks for it, and even then... I had moments where I thought I wouldn't be able to cope with it anymore, ready to do whatever it would have taken to make the "circus" stop. But then I thought about my options: coping with it, anyway, and eventually figuring out, or being doped up over my eye balls, unable to figure anything out. One word to my therapist would have been enough. But considering the options and their respective effects had me clench my teeth, and not say that word. What more is, each time I got through one of these absolutely horrid experiences all by myself, it made me feel stronger. Like in "empowerment" :)

    ReplyDelete
  5. Marian - I agree with you but unfortunately, the world isn't there yet (except for the Laplanders.) It takes a tremendous toll on people to care for people who are floridly psychotic, as I wrote about in my post "Homemade Soteria" As we have talked about many times, the Soterias of this world are few and far between, and really aren't like the original one as they all use medications. The medical system looks for the cheap fix because doing the LSD trip guide thing is costly and is a 24 hour a day commitment. As people mature, like you did, chances are they will be able to look back on their experience with the drugs, and think, now I have a choice and I can do it, but a lot of people aren't at that point of wisdom and people around them are frantic.

    ReplyDelete
  6. It is in that moment (hours, days) of crisis that the most people find themselves clutching at whatever is available to ease the pain and chaos. Therein lies the problem. The ONLY thing available in this country is a pill. If there were Soteria Houses in communities where people could go when in crisis... But, I am dreaming.
    The lack of alternatives will continue to force the sufferers and their families to push the STOP button with a convenient pill.

    ReplyDelete
  7. This is Andrew again. Trust me, the only people who know what akathisia is like are those of us who've experienced it. To force any human being, even the lowest species of vermin, like E Fuller Torrey, to take a drug does that to you, is a barbarity for which there can be no mitigating factor.

    As I said in another post, the idea that it is more humane to torture someone slowly to death with the pharmacological poisons that can cause akathisia and dystonia, is more depraved than what Nazi Doctors to mental patients, but because human beings love to moralise with a backwards gaze and ensconse themselves in the present, we attribute the worst psychiatric evil to those who injected their patients, comparatively mercifully, with phenol, as if this were axiomatically more inhumane than consigning you to a protracted death agony.

    I wonder how many people have killed themselves as an existential escape route from the iatrogenic hell that is akathisia? It just makes you feel like you've been poisoned. The gastointestinal sensations are like a diabolical mixture of the most extreme anxiety and terror. Sometimes I also feel as if I'm stiffening into a corpse, like my arms are turning into lead.

    If we can justify doing this to people, what can we not justify, and isn't it the worst hypocrisy that we sit back in smug judgement upon past institutions like slavery, the Inquisition and the torture of dissidents in Communist Russia while acquiescing in or embracing these iniquities?

    I've experienced it on so many different poisonous psychiatric nostrums I've lost count. Haldol and Resperdal were the worst, though now I have tardive akathisia from years of being on effexor and seroquel. I tried coming off effexor and had a dystonic seizure, along with the rest of the withdrawal effects, such as a nauseating brain throbbing.

    I am trapped on two drugs that are torturing me. The psychiatrist doesn't want to know, the bitch is only interested in scapegoating my non-demonstrable illness, which helps to resolve the cognitive dissonance reflexively induced by the threat my agony and suffering poses to her insultingly positive self-image, which is in itself an implicit mockery of her victims.

    The scientologists are right. This profession is pure evil.

    ReplyDelete
    Replies
    1. How long have you been on medications?

      Delete

I am no longer approving comments. All I ask is that you be respectful of others and refrain from using profanity.